Drought, Haskell
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Haskell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.178, -99.730 (the zone’s center; the record gives no point)
Haskell County was in an extreme drought.
The drought continued to worsen over a large part of West Central Texas because of very little rain through the end of March. Much of West Central Texas was in a severe drought by the end of the month.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
The drought continued to worsen over a large part of West Central Texas because of very little rain through the end of March. Much of West Central Texas was in a severe drought by the end of the month. The Colorado River Basin above E.V. Spence to Lake Ivie to beyond San Saba in an extreme drought because of very low lake levels. Haskell and Throckmorton Counties were in an extreme drought.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Feb 28, 11:13 PM CST, 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 1113 PM CST FRI FEB 28 2014 .AVIATION... /06Z TAFS/ Current terminals look good, with VFR conditions holding for the next 24 hours across West Central Texas. Have a great flight. Huber && .PREV DISCUSSION... /ISSUED 542 PM CST FRI FEB 28 2014/ AVIATION... /00Z TAFS/ Look for VFR conditions to dominate West Central Texas for the next 24 hours. Blowing dust, which is currently reducing the visibility to 5 statute miles at the Abilene terminal, will clear during the next couple hours as winds diminish. Light and variable surface winds tonight will become south around 10 to 12 knots by noon tomorrow. Huber PREV DISCUSSION... /ISSUED 331 PM CST Fri Feb 28 2014/ SHORT TERM... /Tonight and Saturday/ The fast moving shortwave that brought windy, dry and warm conditions is racing east into the Mississippi Valley this afternoon. Weak ridging tonight will be replaced by increasing southwesterly flow aloft on Saturday. Expect quiet and mild conditions overnight. Winds will quickly diminish after 6 PM across the area, as mixing is reduced, and the surface pressure gradient rapidly weakens due to a surface trough settling in from west central Texas into eastern New Mexico. North of this trough, winds are beginning to turn northerly as a cold front becomes organized. This front might be able to push into the northern Haskell/Throckmorton County area tonight before retreating back to the north during the day Saturday. On Saturday, the increasing southwesterly flow aloft will result in increasing high clouds. The cold front mentioned earlier should stall as surface pressure falls across eastern New Mexico combined with mixing allow southwesterly surface flow to become dominant across the region tomorrow. With the help of a 20 degree Celsius thermal ridge at 850mb, temperatures will again be well above normal values in the mid to upper 60s. Expect highs in the mid to upper 80s for most of the area. Have kept a small area of upper 70s in northern Haskell and Throckmorton Counties where the cold front may keep temperatures from warming as quickly. 20 LONG TERM... /Sunday through Friday/ The main complication for the long term forecast is the timing of the next Arctic cold front on Sunday and the possibility of light wintery precipitation. NAM continues to show a much faster speed for the Arctic front...pushing it to the I-20 corridor by early Sunday morning. GFS is slower and not as cold as the NAM with the front not expected until daytime Sunday. Have opted to lean toward the faster NAM...with temperatures below freezing across the northern Big Country by sunrise Sunday...and steady to cooling temperatures for the rest of the area throughout the day as the front heads south. In addition...a weak shortwave trough will head eastward across the Panhandle and north Texas on Sunday...bringing a chance for mainly light precipitation for the area Saturday night into Sunday. Have decided to include mention of freezing drizzle for the northern Big Country on Sunday...but not expecting any significant accumulation since the ground and road surface will still be warm after highs in the 80s on Saturday. Temps should remain above freezing from I-20 southward...where precip should remain as light rain. Precip should quickly end from west to east by Sunday evening...with cold temperatures expected Sunday night through Tuesday. Another weak trough will move across west Texas on Tuesday...but limited moisture should keep precipitation east of the area. Highs should return to seasonal normals for the end of the week. 08 FIRE WEATHER... Will keep the Red Flag Warning up through the original time as winds remain gusty in the warning area, and relative humidity values are generally in the 10 to 15 percent range. Winds will quickly diminish after 6 PM tonight, reducing fire weather concerns. We will be hot again on Saturday, although not quite as dry as some Gulf of Mexico moisture will be able to move into southern areas overnight tonight. Winds will be lighter as well, peaking between 10 and 17 mph during the mid afternoon hours. We will still see near critical fire weather conditions west of an Abilene to Ozona line where relative humidity values will drop to less than 20 percent, and winds will average 10 to 15 mph during the afternoon. Another strong cold front and associated wind shift will move through the area Sunday, bringing in much colder air, and reducing fire weather concerns from Sunday into the middle of next week. Temperatures will begin moderating by Wednesday of next week. 20 && .PRELIMINARY POINT TEMPS/POPS... Abilene 51 86 37 37 18 / 0 0 20 20 10 San Angelo 47 88 50 55 23 / 0 0 20 20 10 Junction 43 87 63 68 32 / 0 0 20 20 10 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 20/08/Huber
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 635 PM CST FRI FEB 28 2014 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-020045- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 635 PM CST FRI FEB 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A STRONG COLD FRONT WILL MOVE THROUGH THE AREA SUNDAY...BRINGING MUCH COLDER AIR BACK INTO WEST CENTRAL TEXAS. AREAS NORTH OF THE INTERSTATE 20 CORRIDOR MAY NOT WARM ABOVE FREEZING...AND COULD SEE LIGHT FREEZING DRIZZLE SATURDAY NIGHT INTO SUNDAY MORNING. TEMPERATURES SUNDAY NIGHT WILL FALL INTO THE TEENS TO UPPER 20S ACROSS A BROAD AREA. THESE COLD TEMPERATURES COMBINED WITH GUSTY NORTHEAST WINDS WILL RESULT IN SINGLE DIGIT WIND CHILL VALUES AS FAR SOUTH AS SAN ANGELO MONDAY MORNING. IN ADDITION...NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED WEST OF AN ABILENE TO OZONA LINE SATURDAY AFTERNOON DUE TO GUSTY SOUTHWEST WINDS AND LOW RELATIVE HUMIDITY VALUES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The national radar mosaic for the moment the first event began.
21 drought. Local standard time, as filed.
Haskell County was in an extreme drought.
Throckmorton County was in an extreme drought.
Fisher County was in a severe drought.
Jones County was in a severe drought.
Shackelford County was in a severe drought.
The West and North portions of Nolan County were in a severe drought.
Irion County was in a severe drought.
Tom Green County was in a severe drought.
The Colorado River Basin was in an extreme drought.
McCulloch County was in a severe drought.
Sutton County was in a severe drought.
Schleicher County was in a severe drought.
Menard County was in a severe drought.
Kimble County was in a severe drought while the southeast part of the county was in an extreme drought.
The Colorado River Basin was in an extreme drought while much of Coke County was in a severe drought.
The Colorado River Basin was in an extreme drought.
The Colorado River Basin was in an extreme drought while the southern half of the county was in a severe drought.
The southern part of Brown County including the Colorado River Basin were in an extreme drought while the rest of the county was in a severe drought.
Most of San Saba County was in an extreme drought.
Most of Mason County was in a severe drought while the southeast part of the county was in an extreme drought.
Much of Crockett County was in a severe drought.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508906, 508907, 508908, 508909, 508910, 508911, 508912, 508913, 508914, 508915, 508917, 508918, 508919, 508921, 508922, 508924, 508925, 508926, 508927, 508928, 508932.